Browse

You are looking at 1 - 2 of 2 items for :

  • Hydrocortisone x
  • Pituitary haemorrhage x
Clear All
Open access

E Sanz-Sapera, S Sarria-Estrada, F Arikan and B Biagetti

Summary

Pituitary apoplexy is a rare but potentially life-threatening clinical syndrome characterised by ischaemic infarction or haemorrhage into a pituitary tumour that can lead to spontaneous remission of hormonal hypersecretion. We report the case of a 50-year-old man who attended the emergency department for sudden onset of headache. A computed tomography (CT) scan at admission revealed pituitary haemorrhage and the blood test confirmed the clinical suspicion of acromegaly and an associated hypopituitarism. The T1-weighted magnetic resonance imaging (MRI) showed the classic pituitary ring sign on the right side of the pituitary. Following admission, he developed acute-onset hyponatraemia that required hypertonic saline administration, improving progressively. Surprisingly, during the follow-up, IGF1 levels became normal and he progressively recovered pituitary function.

Learning points:

  • Patients with pituitary apoplexy may have spontaneous remission of hormonal hypersecretion. If it is not an emergency, we should delay a decision to undertake surgery following apoplexy and re-evaluate hormone secretion.

  • Hyponatraemia is an acute sign of hypocortisolism in pituitary apoplexy. However, SIADH although uncommon, could appear later as a consequence of direct hypothalamic insult and requires active and individualised treatment. For this reason, closely monitoring sodium at the beginning of the episode and throughout the first week is advisable to guard against SIADH.

  • Despite being less frequent, if pituitary apoplexy is limited to the tumour, the patient can recover pituitary function previously damaged by the undiagnosed macroadenoma.

Open access

Florence Gunawan, Elizabeth George and Adam Roberts

Summary

Immune checkpoint inhibitors are the mainstay of treatment for advanced melanoma, and their use is being increasingly implicated in the development of autoimmune endocrinopathies. We present a case of a 52-year-old man with metastatic melanoma on combination nivolumab and ipilumimab therapy who developed concurrent hypophysitis, type 1 diabetes mellitus (T1DM) and diabetes insipidus. He presented prior to third cycle of combination treatment with a headache, myalgias and fatigue. Biochemistry and MRI pituitary confirmed anterior pituitary dysfunction with a TSH: 0.02 mU/L (0.5–5.5 mU/L), fT4: 5.2 pmol/L (11–22 pmol/L), fT3: 4.0 pmol/L (3.2–6.4 pmol/L), cortisol (12:00 h): <9 nmol/L (74–286 nmol/L), FSH: 0.7 IU/L (1.5–9.7 IU/L), LH: <0.1 IU/L (1.8–9.2 IU/L), PRL: 1 mIU/L (90–400 mIU/L), SHBG: 34 nmol/L (19–764 nmol/L) and total testosterone: <0.4 nmol/L (9.9–27.8 nmol/L). High-dose dexamethasone (8 mg) was administered followed by hydrocortisone, thyroxine and topical testosterone replacement. Two weeks post administration of the third cycle, he became unwell with lethargy, weight loss and nocturia. Central diabetes insipidus was diagnosed on the basis of symptoms and sodium of 149 mmol/L (135–145 mmol/L). Desmopressin nasal spray was instituted with symptom resolution and normalization of serum sodium. Three weeks later, he presented again polyuric and polydipsic. His capillary glucose was 20.8 mmol/L (ketones of 2.4 mmol), low C-peptide 0.05 nmol/L (0.4–1.5 nmol/L) and HbA1c of 7.7%. T1DM was suspected, and he was commenced on an insulin infusion with rapid symptom resolution. Insulin antibodies glutamic acid decarboxylase (GAD), insulin antibody-2 (IA-2) and zinc transporter-8 (ZnT8) were negative. A follow-up MRI pituitary revealed findings consistent with recovering autoimmune hypophysitis. Immunotherapy was discontinued based on the extent of these autoimmune endocrinopathies.

Learning points:

  • The most effective regime for treatment of metastatic melanoma is combination immunotherapy with nivolumab and ipilumimab, and this therapy is associated with a high incidence of autoimmune endocrinopathies.

  • Given the high prevalence of immune-related adverse events, the threshold for functional testing should be low.

  • Traditional antibody testing may not be reliable to identify early-onset endocrinopathy.

  • Routine screening pathways have yet to be adequately validated through clinical trials.